Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

August 1, 2016Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 1, 2016, 10:51 PM CDT for Lake of the Woods County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 10:51 PM CDT (03:51 UTC)
Expired
Aug 1, 2016, 11:45 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 181 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS83 KFGF 020351
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT MON AUG 1 2016
 
MNZ006-009-020445-
LAKE OF THE WOODS MN-NORTH BELTRAMI MN-
1051 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE OF THE WOODS
AND NORTHERN BELTRAMI COUNTIES UNTIL 1145 PM CDT...

AT 1050 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JELLE...OR 36 MILES EAST OF THIEF RIVER FALLS...MOVING EAST AT
30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MALCOLM AROUND 1055 PM CDT. 
  FOURTOWN AROUND 1100 PM CDT. 
  THORHULT AROUND 1105 PM CDT. 
  NORTHERN UPPER RED LAKE AROUND 1130 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4815 9552 4833 9551 4857 9481 4819 9450
TIME...MOT...LOC 0350Z 271DEG 24KT 4825 9541 

$$
SPEICHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:42 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 1, 9:42 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
942 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 942 PM CDT Mon Aug 1 2016

Still watching some storms down in the southwest FA, and the
severe thunderstorm watch continues until 11 pm. Have trimmed a
few more counties from the watch, but not much is happening. If
the few remaining storms down south begin to weaken, the remaining
counties may get dropped early.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 1 2016

Main impacts will be severe potential late afternoon and tonight.
Boundary currently oriented from the ne tip of ND southwestward to
south of BIS. NSSL WRF/HRRRX fairly close with convective
initiation around 21-22z then propagate line of convection
eastward through the evening. Primary severe threat looks to be
Hail/wind and psbl heavy rain. Made best attempt to time storm
passage with highest pops. by 06z convection should be confined to
areas east of the valley exiting the fa in the am.

In the wake of the boundary passage dewpoints drop off nicely. So
while column does not cool off all that much it will not be near
as humid tomorrow with temperatures in the low to mid 80s with no
pcpn expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Aug 1 2016

The extended period starts off with weak high pressure over the area
on Tuesday...as an interlude before the next system crosses the
Dakotas on Wednesday. Return flow ahead of the the system on
Wednesday will pump up the moisture again...along with 850mb
dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low
level jet. In association with a vigorous wave aloft and increased
instability...expect the ingredients to come together for another
severe weather threat on Wednesday afternoon and evening.

For Thursday through Sunday...a bit cooler temperatures and drier
air will push south across the area...and the upper ridge will
slowly build again by the end of the period allowing temperatures to
rebound. A few upper level impulses can be expected to propagate
through the flow during this time...bringing a slight chance for
some showers to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon Aug 1 2016

Tried to narrow down the tstm window at each of the TAF sites.
Looks like it will be a fairly narrow window. After the storms
move through winds should remain light with only some departing
mid and high level clouds. By mid to late Tuesday morning winds
should turn to the NW.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Aug 1, 7:19 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
719 AM CDT MON AUG 1 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
719 AM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE LIKLEY TODAY WITH A COUPLE ROUNDS OF CONVECTION
CAPABLE OF PRODUCING SEVERE WEATHER. THE FIRST THIS MORNING INTO
EARLY AFTERNOON IN THE DEVILS LAKE BASIN AND NORTHERN RRV.
SECONDLY REDEVELOPMENT THIS AFTERNOON IN CENTRAL ND TO MOVE EAST
SOUTHEAST ACROSS SEND AND INTO WCNTRL MN INTO THE EVENING HOURS.
PRIMARY THREAT ARE GOING TO BE DAMAGING WINDS, LARGE HAIL AND
HEAVY RAINFALL...POTENTIALLY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON
AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA.
PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 1, 5:25 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
525 PM CDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 N SOUTHAM             48.25N 98.55W
08/01/2016  E1.00 INCH       RAMSEY             ND   PUBLIC

            DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST
Special weather statement, Aug 1, 7:30 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT MON AUG 1 2016

NDZ038-039-049-052-020130-
BARNES ND-RANSOM ND-CASS ND-SARGENT ND-
730 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHEASTERN BARNES...
NORTHERN SARGENT AND SOUTHWESTERN CASS COUNTIES UNTIL 830 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LITTLE YELLOWSTONE...OR 21 MILES SOUTH OF VALLEY CITY...MOVING
EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ENDERLIN AND LISBON AROUND 750 PM CDT.
  SHELDON AND ANSELM AROUND 800 PM CDT.
  VENLO AROUND 805 PM CDT.
  MCLEOD AROUND 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4620 9800 4680 9806 4666 9729 4606 9727
TIME...MOT...LOC 0029Z 289DEG 36KT 4661 9792

HOPKINS
Special weather statement, Aug 1, 8:40 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON AUG 1 2016

NDZ052-020230-
SARGENT ND-
840 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 930 PM
CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COGSWELL...OR 23 MILES NORTH OF BRITTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORMAN AROUND 855 PM CDT.
  RUTLAND AROUND 905 PM CDT.
  CAYUGA AROUND 910 PM CDT.
  GENESEO AROUND 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4595 9800 4626 9800 4618 9728 4594 9726
TIME...MOT...LOC 0139Z 283DEG 39KT 4613 9785

VOELKER
Special weather statement, Aug 1, 10:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT MON AUG 1 2016

MNZ006-009-020445-
LAKE OF THE WOODS MN-NORTH BELTRAMI MN-
1051 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE OF THE WOODS
AND NORTHERN BELTRAMI COUNTIES UNTIL 1145 PM CDT...

AT 1050 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JELLE...OR 36 MILES EAST OF THIEF RIVER FALLS...MOVING EAST AT
30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MALCOLM AROUND 1055 PM CDT.
  FOURTOWN AROUND 1100 PM CDT.
  THORHULT AROUND 1105 PM CDT.
  NORTHERN UPPER RED LAKE AROUND 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4815 9552 4833 9551 4857 9481 4819 9450
TIME...MOT...LOC 0350Z 271DEG 24KT 4825 9541

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:43 PM CDTSpecial Weather StatementFGFBeltrami62 min
Aug 2, 12:52 AM CDTSpecial Weather StatementFGFBeltrami, Pennington, Red Lake53 min
Aug 2, 1:46 AM CDTSpecial Weather StatementFGFBeltrami59 min
Aug 1, 7:30 PM CDTSpecial Weather StatementFGFRansom60 min
Aug 1, 8:40 PM CDTSpecial Weather StatementFGFSargent50 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.